DOCTOR'S ADVICE - Unable to have sex since giving birth
Q: Doctor, since I had my first baby last year, I have been completely unable to have sex with my husband, and he is getting desperate for satisfaction. I fear that his frustration could ruin our marriage. We used to have a great sex life together. But now that has all gone. It is like a nightmare. The problem is that, whenever we try to have intercourse, I feel the most intense pain. I think there must be some obstruction there, Doc, because my man just cannot get into me at all. I feel that something must have gone wrong with me during the delivery and caused this obstruction. I went to a doctor last week and she examined me internally. That also hurt me a lot. But when she looked inside with a special instrument, she said nothing 'physical' was wrong. But she found it real difficult to get the instrument inside. So I asked her why I was having all this pain. She said that I had something that sounded like 'vaginitis'.
Is that condition caused from childbirth? It was a real difficult delivery, and I had a lot of very bad pain. I screamed for hours. I never want to go through anything like that again. So, if there is nothing physically wrong with me, why am I getting all this pain when my husband tries to get inside me? And what is that 'vaginitis' thing?
A: I am sure that what the doctor diagnosed was NOT 'vaginitis' - which is inflammation of the vagina. Clearly, you do not have that, because she said that you have nothing 'physical' wrong with you. So what is amiss? Well, I am almost certain that what the doctor said to you was 'vaginismus'.
Vaginismus is a psychological condition. It is a disorder in which the woman's body goes into a sort of 'muscle contract' whenever any approach is made to her genitals. This is not her fault, and she cannot help it. Unfortunately, the muscular contraction is so great that it is almost impossible for a guy to penetrate the woman. It is also very difficult for any doctor to examine her. Very often, the poor woman believes that there is some 'obstruction' in her vagina. But there isn't. There is nothing physically wrong, which is what the doctor said to you. I suggest you find out more by checking out the website:www.vaginismus.com.
Most cases of vaginismus occur in young women who have grown up with sexual 'hang-ups'. Clearly, that is not the case with you, because you used to have a good sex life before you had the baby. So in my opinion, you belong to another group of patients who develop what is called 'secondary vaginismus' as a result of some very unpleasant and painful experience involving the vagina. For instance, secondary vaginismus can occur as a result of rape. But in your case, it seems likely that the intense pain which you suffered during childbirth has provoked this serious psychological reaction in you. Your subconscious mind is terrified of further agony, so it makes your vaginal muscles close down. It's also possible that the vaginismus is partly due to the fact that you never want to go through childbirth again. So your mind is probably saying: 'No way do I want to have sex, because that could make me pregnant!'
But I have some good news for you. Vaginismus can be treated. Indeed, on the Internet you can find quite a lot of stuff about women who have defeated it. Cure is not achieved through tablets or medication. Instead, it is reached by means of a special series of relaxation exercises. Some doctors also recommend the use of a set of 'vaginal dilators'. You put the smallest one inside you, and then gradually learn to cope with larger and larger ones.
You seem to have a pretty good doctor, so I suggest you go back to her and ask her about relaxation techniques which can cure your vaginismus. She may perhaps wish to send you to a gynaecologist or to a therapist.
Two final points:
1. Please talk to your husband about your problem and show him the website I have mentioned above;
2. When you are able to resume sex, please use reliable contraception so that you will not be fretting about becoming pregnant again.
Attracted to 'swinger' wife
Q: For many years, my wife and I have had a nice, comfortable arrangement with another married couple in Florida. We'd go and stay with them for a couple of weeks for holiday, and during that time, she would sleep with the guy every night, and I would sleep with his wife. No one else knows about this arrangement, and it works real well. We are all good friends. But a problem has arisen, Doc. During the holiday this spring, I found myself growing closer and closer to the American wife. And she seems to be feeling a curious attraction to me. In fact, sometimes I fear we are falling in love. They want to come and stay with us in Jamaica, probably before Christmas. I am really worried about this. Your advice, please?
A: These 'foursomes' are pretty dangerous. One of the biggest risks is that people start falling in love with the 'wrong' sex partner. Clearly, that is what is happening here. My advice to you is brutally frank. If you want to save your marriage, cut off all contact with your wife-swapping friends. Do not invite them to come and stay in Jamaica. Talk things over with your wife and invite her to go to marital counselling with you.
Can I use the coil?
Q: I am a woman who has always enjoyed a lot of sex with my boyfriend. So, clearly, I need some form of birth control. A friend who is a nurse and midwife has recommended to me that I use some new type of coil. She says it would also help my menses. More details please, Doc?
A: Your friend is talking about the Mirena device. This is a T-shaped version of 'the coil', which contains a small quantity of a female-type hormone. It would give you excellent protection against pregnancy, and after a few months, it would start controlling the menses very well.
Depression pills for stamina?
Q: Doc, a guy I play pool with has recently been taking pills for depression. He told me that those tablets had the curious effect of making him 'last longer' in bed. I wouldn't mind trying them! Would that be possible?
A: Some antidepressant drugs do have the effect of delaying orgasm - in both men and women. Indeed, sometimes they prevent orgasm altogether. If you really feel that you need to have your climaxes delayed, then I suggest you see a doctor. Some doctors do prescribe an antidepressant called 'Anafranil' (a.k.a clomipramine) for that purpose. The drug does have side effects, which the doctor will tell you about. Warning: Do not buy anti-depressants which are sold by guys in bars as 'last longer pills'.